Hail, Cocke
- When
- May 15, 5:20 PM EST
- Where
- Cocke County, 1.49 mi SSW of Bybee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.030, -83.190
Quarter sized hail was reported five miles north of Newport.
Isolated thunderstorms formed along the Southern Appalachian Mountains late in the afternoon. The atmosphere destabilized sufficiently for the production of large hail in one of the storms that migrated northeast along the foothills in Cocke County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Isolated thunderstorms formed along the Southern Appalachian Mountains late in the afternoon. The atmosphere destabilized sufficiently for the production of large hail in one of the storms that migrated northeast along the foothills in Cocke County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 15, 2:03 PM EST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 303 PM EDT TUE MAY 15 2012 .SHORT TERM (TONIGHT AND WEDNESDAY)...PESKY H5 TROUGH AXIS WILL SLOWLY MOVE SOUTHEASTWARD THROUGH TONIGHT. SHOULD SEE DRIER CONDITIONS AND MORE SUNSHINE ON WEDNESDAY. UNTIL THEN...ISOLATED TO SCATTERED CONVECTION THROUGH THIS EVENING IS EXPECTED...BEST CHANCES OVER THE MOUNTAINS NEAR THE NC BORDER. LOOK FOR AREAS OF FOG TO DEVELOP WHERE CLOUD COVER THINS OUT OVERNIGHT. TEMPS REBOUNDING NICELY TO AT OR ABOVE SEASONAL NORMS. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...A WEAK SHORTWAVE TRACKS SOUTHEAST THROUGH THE AREA ON THURSDAY. LIMITED MOISTURE WITH THIS FEATURE BUT KEPT SLIGHT CHANCE GOING FOR AFTN TN MOUNTAIN CONVECTION. SURFACE HIGH PRESSURE RIDGE CONTINUES OVER THE AREA FROM THE NE THROUGH THE WEEKEND. EASTERLY LOW LEVEL FLOW INCREASES OVER THE LATER PART OF THE WEEKEND. MID LEVEL STEERING IS WEAK SO AFTN MOUNTAIN THUNDERSTORMS REMAIN POSSIBLE. UPPER TROUGH APPROACHES FROM THE NW LATER IN THE PERIOD. LOW LEVEL EASTERLY FLOW BECOMES INCREASINGLY MOIST WITH A SLIGHT RISE IN PRECIPITATION CHANCES...MAINLY ACROSS ELEVATED AREAS. LEANED TOWARD THE WARMER GFS MOS NUMBERS FOR TEMPERATURES BUT STAYED LOWER...DRIER WITH THE DEW POINTS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 59 85 57 84 58 / 20 10 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 57 83 56 83 56 / 20 10 10 10 10 OAK RIDGE, TN 56 84 56 83 56 / 20 10 10 10 10 TRI CITIES AIRPORT, TN 51 80 54 80 53 / 20 10 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GC/SON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT TUE MAY 15 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-161000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) TUE MAY 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 553 PM EDT TUE MAY 15 2012 TNZ040-152245- NORTHWEST COCKE TN- 553 PM EDT TUE MAY 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR COCKE COUNTY UNTIL 645 PM EDT... AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEWPORT...MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEWPORT... PARROTTSVILLE AND BYBEE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. AMP.23
The Knoxville radar (KMRX), 24 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail was reported five miles north of Newport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380848.